Lake Huron, 2006

Marine Hail in Lake Huron, June 28, 2006

June 28, 2006 · NWS DTX · 2 events in 2 counties and zones

2 marine hail, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 28, 11:40 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 28, 11:40 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1240 PM EDT WED JUN 28 2006

.AVIATION...

THUNDERSTORMS TO INCREASE IN COVERAGE 18Z-00Z AS COLD UNSTABLE AIR
ALOFT ASSOCIATED WITH UPPER LOW MOVES ACROSS THE REGION. PRIMARY
THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL. VFR CONDITIONS
EXPECTED OUTSIDE THUNDERSTORM ACTIVITY WITH BROKEN CU BASE 040-045
18Z-03Z. LOCAL IFR CONDTIONS IN AND NEAR THUNDERSTORMS. LINE OF
STORMS OVER WESTERN LOWER TO MOVE EAST AND AFFECT DTW/DET AREA
18-20Z. UPPER WAVE TO FINALLY MOVE EAST OF THE REGION BY 04Z...THEN
PATCHY MVFR FOG EXPECTED AS NOCTURNAL INVERSION SETS UP. ANTICIPATE
JUST SCATTERED CLOUDS...035-040 06-15Z...THEN BROKEN DIURNAL CU TO
DEVELOP AGAIN AFTER 15Z...WITH BASES 040-045.

&&

.PREV DISCUSSION...ISSUED 349 AM EDT WED JUN 28 2006

SHORT TERM...TODAY AND TONIGHT

A SHORT WAVE TROUGH EVIDENT ON THE CURRENT WATER VAPOR LOOP OVER
CENTRAL WISCONSIN WILL BE THE MAIN CONCERN DURING THE SHORT TERM AS
IT MOVES ACROSS LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING. THE
WATER VAPOR LOOP ALSO SHOWS A FAST MOVING SHORT WAVE DROPPING SOUTH
ACROSS NW ONTARIO. THE 00Z NCEP SUITE INDICATE THIS WAVE WILL DROP
INTO THE BACK SIDE OF THE WAVE OVER WISCONSIN...ALLOWING THE MID
LEVEL TROUGH TO TAKE ON A SLIGHT NEGATIVE TILT AS IT HEADS ACROSS
THE STATE. THE 00Z UPPER AIR PLOTS SHOWED FAIRLY COLD AIR ALOFT
UNDERNEATH THE LONG WAVE TROUGH FROM HUDSON BAY TO THE WESTERN GREAT
LAKES. 500MB TEMPS OF -16 TO -18C WERE NOTED ACROSS MINNESOTA AND
WISCONSIN...WITH KMPX AND KGRB SOUNDINGS INDICATING 850 TO 500MB
LAPSE RATES OF 6.5 TO 7 DEG C/KM.

THE 00Z NCEP SUITE IS IN GOOD AGREEMENT IN BRINGING THE UPSTREAM
SHORT WAVE TROUGH ACROSS LOWER MICHIGAN BETWEEN 18Z AND 03Z. BASED
ON THE IR SATELLITE DATA...THERE SHOULD BE ENOUGH BREAKS IN THE MID
CLOUDS FOR A LITTLE SUNSHINE TODAY WHICH WILL BOOST INSTABILITY BY
AFTERNOON. MID LEVEL HEIGHT FALLS AND BOUNDARY LAYER CONVERGENCE
ALONG AN ASSOCIATED SURFACE TROUGH AXIS WILL COMBINE WITH THE
INCREASING INSTABILITY TO ALLOW CONVECTION TO ONCE AGAIN DEVELOP
ACROSS THE FORECAST AREA BY AFTERNOON. THE BEST LARGE SCALE LIFT
AHEAD OF THE SHORT WAVE WILL BE ACROSS THE SAGINAW VALLEY AND
THUMBS. THE NAM SOLUTION ALSO INDICATES STRONGER BOUNDARY LAYER
CONVERGENCE IN THIS AREA. SO WILL MAINTAIN THE CURRENT NUMEROUS POPS
ACROSS THE NORTH WITH SCATTERED POPS ACROSS THE REST OF THE FORECAST
AREA. THE LIFT ASSOCIATED WITH THE MID LEVEL SHORT WAVE IS FORECAST
TO LINGER ACROSS THE FORECAST AREA THROUGH 03Z...SO MAY SEE SOME
CONVECTION LINGER A LITTLE LONGER INTO THE EVENING THEN HAS BEEN THE
CASE THE LAST COUPLE OF DAYS.

WITH SOME SUNSHINE EXPECTED TODAY...GUIDANCE MAX TEMPS NEAR 80 SEEM
REASONABLE. MODIFIED NAM SOUNDINGS FOR A TEMP OF 80 OVER UPPER 50
DEWPOINTS YIELDS 2200J/KG CAPE. DEEP LAYER WIND FIELDS ARE RATHER
WEAK...HOWEVER DEGREE OF SURFACE BASED INSTABILITY CERTAINLY
WARRANTS THE POSSIBILITY OF PULSE SEVERE STORMS THIS AFTERNOON AND
EVENING. AS A RESULT...SPC HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT CHANCE OF SEVERE STORMS TODAY. LARGE HAIL WILL BE A BIG
CONCERN WITH THE COLD MID LEVEL AIR ADVECTING ACROSS THE STATE
TODAY. MODEL SOUNDINGS ACTUALLY INDICATE WET BUILD ZERO HEIGHTS
FALLING TO 8500 FT THIS AFTERNOON. MODEL SOUNDINGS ALSO INDICATE
STEEP SFC TO 800MB LAPSE RATES THIS AFTERNOON AND EVENING. WITH THE
COLD AND DRY AIR ALOFT...SEE THE POTENTIAL FOR SOME ISOLATED SEVERE
WIND GUSTS AS WELL WITH THE STRONGER STORMS.

WILL ESSENTIALLY END THE CHANCE FOR PRECIP AFTER MIDNIGHT AS THE
UPPER TROUGH AXIS SLIDES EAST OF THE FORECAST AREA AND STRONG MID
LEVEL SUBSIDENCE BUILDS IN FROM THE WEST.

LONG TERM...THURSDAY THROUGH WEDNESDAY

AN ACTIVE START TO THE HOLIDAY WEEKEND EXPECTED ACROSS THE GREAT
LAKES REGION THEN MANY QUESTIONS TO THE OVERALL PATTERN HEADING INTO
THE FIRST FULL WEEK OF JULY.

QUITE AN AMPLIFIED FLOW FOR THIS TIME OF THE YEAR ACROSS NOAM WITH
GULF OF ALASKA IMPULSES EXPECTED TO FLATTEN OUT THE RIDGE ACROSS
WESTERN NOAM AND INCREASE THE BAROCLINICITY ACROSS THE
CENTRAL/NORTHERN PLAINS.  IN TURN...LOW LEVEL JET WILL BE SURE TO
INCREASE AND WITH INCREASING BOUNDARY LAYER CONVERGENCE WE MIGHT BE
SETTING THE STAGE FOR A PROPAGATING MCS AND/OR DERECHO.  SURE LOTS
OF DETAILS NEED TO BE WORKED OUT WITH THE MAIN PART BEING JUST HOW
MUCH MOISTURE RETURN WILL BE REALIZED AND JUST HOW STRONG WILL THE
MID LEVEL JET PULSE BE FRIDAY INTO SATURDAY.  BUT LETS BEGIN WITH
THURSDAY AS UPPER LEVEL TROUGH AND SURFACE FRONTAL BOUNDARY WILL BE
SLOWLY EXITING TO OUR EAST THROUGH THE DAY.  SINCE COLD POOL IS
EXPECTED IN THE VICINITY BUT LITTLE IF ANY CONVERGENCE NEAR THE
SURFACE...WE WILL HOLD ONTO THE CHANCE MAINLY IN THE AFTERNOON BUT
HAVE A GRADIENT OF POPS FROM WEST TO EAST (LOWER WEST TO SLIGHTLY
HIGHER EAST).  850MB TEMPS AROUND 10C SUPPORTS HIGH TEMPS INTO THE
MIDDLE 70S AND WE WILL CONTINUE WITH THAT THEME FROM PREVIOUS
GRIDS/FORECASTS.

THURSDAY NIGHT INTO FRIDAY MORNING SURFACE HIGH AND SLOWLY RISING
HEIGHTS ALOFT SHOULD PRECLUDE CONVECTIVE DEVELOPMENT HENCE WE WILL
RETAIN OUR DRY FORECAST.  THE MAIN FOCUS OF THIS FORECAST PACKAGE IS
WHAT WILL OCCUR UPSTREAM ACROSS SOUTHERN CANADA (WEST OF LAKE
WINNIPEG) INTO THE DAKOTAS WITH INCREASING THERMAL AND WIND
MAGNITUDES AS FRONTOGENESIS GETS UNDERWAY.

LATEST NUMERICAL SUITE WHILE OFFERS DIFFERENT OPINIONS TO THE
DETAILS...ENOUGH EVIDENCE FOR A CONVECTIVE COMPLEX TO DEVELOP AND
BEGIN TO RACE EASTWARD.  WITH SOME HINT OF 850-700MB THETA-E
ADVECTION ACROSS THE NORTHERN COUNTIES FRIDAY AFTERNOON WE WILL
INTRODUCE A SLIGHT CHANCE TO THOSE AREAS WHERE MID LEVEL FLOW BEGINS
TO BACK AND HEIGHTS LOWER SOMEWHAT.  TEMPERATURES SHOULD EASILY
CLIMB AT OR ABOVE 80F WITH MAX TEMP POTENTIAL INTO THE LOWER 80S
BASED ON MIXING LAYER HEIGHTS.

ELEVATED LAPSE RATES AND PARCELS LIFTED FROM THE MID LEVELS PER
BUFKIT SHOW LITTLE INSTABILITY FRIDAY NIGHT YET WARM FRONTAL
BOUNDARY WILL BE APPROACHING FROM THE MID-MISSISSIPPI RIVER VALLEY.
SO THIS LEAVES A NARROW SHORT WAVE RIDGE ACROSS THE REGION.  WE WILL
LOWER OUR POPS AND PRECIP TO SLIGHT CHANCE TO COLLABORATE WITH OUR
NEIGHBORING WFO/S.  CLOUDS SHOULD ALSO BE ON THE INCREASE AS WE
MONITOR UPSTREAM CONDITIONS CLOSELY AND HIGH/MID LEVEL MOISTURE
BEGINS TO ADVECT INTO THE REGION.

SURFACE WARM FRONT WILL BE IN THE VICINITY (PLACEMENT ALWAYS A
QUESTION WITH NUMERICAL MODELS RANGING ALONG I70/I80 CORRIDORS TO
NORTH OF OUR CWA) AND JUST HOW MUCH INSOLATION ARE WE ABLE TO
REALIZE BEFORE UPSTREAM DYNAMICS CATCH UP TO US.  WITH WARM FRONT IN
THE VICINITY AND INCREASED MOMENTUM ALOFT...WE COULD FIND OURSELVES
QUITE BUSY (AS NOTED IN THE SWODY3). WE WILL HOLD ONTO OUR CHANCE
FOR SHOWERS/THUNDERSTORMS AND PLACE SOME STRONGER WORDING IN THE
HWO THIS MORNING.

THEREAFTER...MAIN FRONT IS EXPECTED TO BE SOUTH OF THE REGION BUT
ADDITIONAL COMPLEXES MIGHT DEVELOP UPSTREAM AND TRACK NEARBY.
FURTHERMORE...INCREASED EVIDENCE OF ANOTHER COLD FRONT TO APPROACH
FROM THE NORTH DURING JULY 4TH PER THE NEW 00Z ECMWF.  WE THEN
TRANSITION BACK TO EAST COAST TROUGH AND WEST COAST RIDGE THAT
SHOULD BECOME MORE TRANSIENT PER 00Z ECMWF/GFS WITH WARMER TEMPS
EXPECTED AHEAD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION...CONSIDINE
SHORT TERM...CONSIDINE
LONG TERM....BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 28, 8:45 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
945 AM EDT WED JUN 28 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
945 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE THUNDERSTORMS WILL
BE MORE NUMEROUS ACROSS THE SAGINAW VALLEY AND THUMB. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH AS
THEY MOVE TO THE NORTHEAST AT 15 MPH. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE BETWEEN 1 PM AND 8 PM.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE STATE
TODAY. THE COMBINATION OF COLD AIR ALOFT AND WARM UNSTABLE AIR
NEAR THE SURFACE WILL TRIGGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM THURSDAY
THROUGH TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-290830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
945 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THE THUNDERSTORMS WILL
BE MORE NUMEROUS ACROSS THE SAGINAW BAY. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO GOLF
BALL SIZE AND WIND GUSTS TO 50 KNOTS AS THEY MOVE TO THE NORTHEAST AT
15 MPH. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 1 PM
AND 8 PM.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE STATE
TODAY. THE COMBINATION OF COLD AIR ALOFT AND WARM UNSTABLE AIR
NEAR THE SURFACE WILL TRIGGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM THURSDAY
THROUGH TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 28, 1:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
227 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             10 S SAGINAW            43.27N 83.95W
06/28/2006  E0.75 INCH       SAGINAW            MI   TRAINED SPOTTER

            OBSERVED ALONG M-13.

0210 PM     HAIL             2 S SAGINAW             43.39N 83.95W
06/28/2006  E0.75 INCH       SAGINAW            MI   TRAINED SPOTTER

&&

HATZOS

Event by event

2 marine hail. Local standard time, as filed.

Marine Hail, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
June 28, 1:30 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
Measured
0.75 in hail
Reported by
GENERAL PUBLIC

Marine Hail, Pt Sanilac to Pt Huron Mi

When
June 28, 1:30 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Huron
Measured
0.75 in hail
Reported by
GENERAL PUBLIC

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518706, 5518707.